Pennsylvania, 2010

Hail and Damaging Winds in Pennsylvania, September 22, 2010

September 22, 2010 · NWS BGM · 4 events in 1 county or zone

Showers and thunderstorms developed ahead of a cold front that pushed through the area. A few of the storms produced reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed ahead of a cold front that pushed through the area. A few of the storms produced reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 22, 2:23 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 22, 2:23 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT WED SEP 22 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT WITH SHOWERS AND
THUNDERSTORMS EXPECTED...MAINLY ACROSS NORTHEAST PENNSYLVANIA
THROUGH THIS EVENING. PRECIPITATION WILL END BY MIDNIGHT AS HIGH
PRESSURE BUILDS IN...SETTING THE STAGE FOR FOG DEVELOPMENT TOWARD
MORNING. A WARM FRONT WILL LIFT THROUGH THE AREA TOMORROW WITH
TEMPERATURES SOARING INTO THE 80S OVER MOST OF THE REGION AND NEAR
RECORD HIGHS FOR FRIDAY. THE NEXT COLD FRONT WILL BREAK THE HEAT
BY THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CDFNT NOW EXTENDS ALONG AXIS OF LKS ERIE AND ONTARIO LATE THIS
AFTN. SHOWERS HV DEVELOPED AHD OF THE FRONT WITH GOOD PART OF
CNTRL NY STILL STABLE DUE TO EARLIER SHOWERS/CLD CVR. INSTABILITY
INCRSG ACRS NEPA WHERE SUN HAS BEEN OUT A GOOD PART OF THE DAY AND
TEMPS HV WARMED INTO THE LWR 80S. DWPTS HV SURGED INTO THE 60S
ACRS THE AREA...GENERATING MLCAPES ON THE ORDER OF 1000 J/KG AND
LI/S OF -4C OR GREATER.

EXPECT LOCATIONS SOUTH OF THE NY-PENN BORDER TO SEE SHOWERS/TSTMS
THRU EARLY THIS EVNG WITH STILL POSSIBILITY FOR STRONG-SVR STORMS.
RMNDR OF THE REGION SHUD SEE SHOWERS LATE THIS AFTN/EVNG BFR
FIZZLING.

FROPA OCCURS BY MIDNIGHT WITH PCPN ENDING ACRS SERN ZONES BY THIS
TIME. SKIES CLR FM NORTH TO SOUTH AS DRIER AIR BHND CDFNT FILTERS
IN. WITH WINDS LIGHTENING UP AND SKIES CLRNG ALONG WITH WHAT PCPN
FALLS THIS EVNG...FOG WL LKLY DEVELOP ACRS A GOOD PORTION OF THE
AREA. MAY SEE LOCALLY DENSE FOG BUT THIS MAY WELL DEPEND ON PCPN
AREAS FM EARLIER AND WL JUST KEEP IT PATCHY FOR THE TIME BEING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
STALLED FRONTAL BNDRY WL LIFT BACK NORTH AS A WMFNT DRG THE DAY
THURSDAY. AS IT DOES SO AND MOISTURE POOLS ACRS THE REGION...AN
ISOLD SHOWER OR TSTM WL BE POSSIBLE DRG THE AFTN. BEST UPGLIDE LOOKS
TO BE PRESENT ACRS NRN AND WRN SXNS AFT 18Z AND HV INCRSD POPS TO
LOCHC AS WMFNT SLIDES TO THE NORTH.

H5 TROF WL DIG IN ACRS THE FOUR-CORNERS REGION THRU THE DAY WITH
S/WV ENERGY PROPAGATING OUT AHD OF SYSTEM. HWVR SE U.S. RIDGE WL
BUILD NORTH INTO THE CWA...SHUNTING MOST OF THE PCPN TO THE NORTH.
THUS BEST FRCG WL BE INTO CANADA BUT WITH WK WMFNT AND SFC HTG DRG
THE DAY CANNOT RULE OUT ISOLD-LOCHC POPS OVR THE FA DRG THIS TIME.
HWVR INCRSG TEMPS ALOFT WL PREVENT MUCH THUNDER WITH BEST CHC (I.E.
ONLY CHC) ACRS ERN FINGER LKS REGION.

AS WARM AIR WORKS IN TEMPS WL RISE INTO THE 80S FROM THE SOUTHERN
TIER AND POINTS SOUTH. TEMPS WL BE COOLER ACRS EXTRM NRN ZONES WHERE
MORE CLD CVR MAY BE PRESENT AND FRONT IS DELAYED UNTIL EVNG.

FRONT LIFTS TO THE NORTH BY THUR NGT WITH POSSIBLE SHOWERS OVR
MOHAWK VLY AND TUG HILL PLATEAU...MAINLY EARLY. SKIES CLR OVR PARTS
OF THE REGION BUT STRENGTHENING WIND FIELDS ALOFT WL PREVENT FOG
FORMATION FRI MRNG.

EVEN WRMR TEMPS EXPECTED FRIDAY WITH 925MB TEMPS PROGGED TO RISE TO
+25C OR MORE. MIXING WUD YIELD HIGHS NR 90 REGION-WIDE. SOME
DIFFERENCE IN TEMPS EXIST BTWN MAV/MET GUIDANCE AS GFS IS SLIGHTLY
FASTER WITH FRONTAL BNDRY...THUS IT MVS CLD CVR IN BY AFTN. HWVR IT
HAS BEEN ON A SLOWER TREND PAST COUPLE OF RUNS AS NAM HAS BEEN
INSISTENT ON FROPA OCCURRING SLOWER AND OVRNGT FRI. THUS THINK THAT
NAM/MET GUIDANCE IS THE WAY TO GO AND WL CONTINUE WITH U80S/NR 90
FOR AFTN MAXES. THIS WUD GIVE NR RECORD TEMPS TO THE AREA AS
DISCUSSED IN CLIMO SECTION BLO.

PCPN HOLDS OFF UNTIL FRI NGT AS CDFNT PASSES ACRS AREA. NOT A WHOLE
LOT OF QPF EXPECTED AGAIN AS MAIN S/WV ENERGY LIFTS WELL TO THE
NORTH. COLDEST BRUNT OF AIR WL WORK IN DRG THE DAY SATURDAY WITH
MRNG MINS STARTING OFF IN THE 60S AND RISING JUST A FEW DEGREES BFR
DROPPING THEREAFTER. REINFORCING FRONT PROGGED TO MV THRU ON
SATURDAY WL CONT CHC FOR SHOWERS THRU THE DAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SAT NGT AND SUNDAY A LARGE SURFACE HIGH BUILDS SE INTO THE AREA
WITH DRY WEATHER...WHILE A STACKED LOW DROPS SSE INTO THE
MIDWEST. QUESTION THEN IS HOW FAST WILL THIS LOW MOVE EAST PUMPING
SEMITROPICAL MOISTURE INTO THE MID ATLANTIC AND NORTHEAST. START
WITH SCHC POPS SUN NGT AND MONDAY BEFORE CHC POPS THE REST OF THE
LONG TERM. EURO BRINGS RAIN IN MON NGT WHILE THE GFS HOLDS THE LOW
IN THE CENTRAL PLAINS AND LEAVES US ONLY WITH SCATTERED SHOWERS.
WITH DEEP SOUTHERLY FLOW RAINFALL AMOUNTS COULD BE SEVERAL INCHES.
GIVEN THE DRY MONTH SO FAR DO NOT SEE A PROBLEM WITH 1 TO 3 INCHES
SPREAD OVER 1 TO 2 DAYS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR INTO THIS EVENING. SOME MVFR CIGS CLOSER TO THE FRONT
WILL AFFECT SYR AND RME THIS AFTN. ONLY EXPECTING SHOWERS IN SOUTH
CENTRAL NY BUT AVP COULD HAVE SOME STRONGER SHOWERS AND MAYBE A
THUNDERSTORM WHICH COULD CAUSE MVFR AND MAYBE BRIEF IFR
RESTRICTIONS 21 TO 01Z. TONIGHT WITH WINDS DROPPING UNDER 10 KTS
AT THE SFC UP TO THE BOUNDARY LEVEL FOG WILL FORM. ALSO LOW AND
MID CLOUDS WILL MOVE OFF TO THE SE. SYR AND AVP SHOULD DROP TO
MVFR VSBYS WHILE THE REST OF THE SITES WILL BE IFR DUE TO CIG AND
VSBY. FOG BY 09Z THEN LIFTING 13 TO 15Z. LATE MORNING INTO THE
AFTN CONDITIONS VFR.

SW TO W WINDS AT AROUND 5 KTS AHEAD OF THE FRONT. WITH THE FROPA
WIND SHIFTS TO NW FOR A FEW HOURS BEFORE DROPPING TO 5 KTS OR LESS
AND VARIABLE TONIGHT INTO THURSDAY.

OUTLOOK...

THU NIGHT...MOSTLY VFR BUT RESTRICTIONS POSSIBLE IN SCATTERED
SHOWERS IN NY.

FRI...MAINLY VFR.

FRI NGT...POSSIBLE RESTRICTIONS AHEAD OF AND WITH A COLD FRONT
WITH SHOWERS AND THUNDERSTORMS.

SAT TO SAT NGT...MAINLY VFR BUT MUCH UNCERTAINTY WITH POSITION OF
AN UPPER LEVEL TROF WITH SHOWERS.

SUN TO MON...MAINLY VFR BUT COULD BE LATE NIGHT AND EARLY MORNING
FOG WITH MVFR AND IFR CONDITIONS.

&&

.CLIMATE...
A VERY WARM SOUTHWEST FLOW FOR FRIDAY AND A COLD FRONT NOW
WAITING UNTIL FRIDAY NIGHT WILL PUSH TEMPERATURES WELL INTO THE
80S. HIGH TEMPERATURES FOR FRIDAY NOW IN THE MID AND UPPER 80S.

RECORD HIGHS FOR FRIDAY AT
BINGHAMTON  84 IN 1970
SYRACUSE    88 IN 1970
AVOCA PA    88 IN 1970

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...TAC
AVIATION...TAC
CLIMATE...TAC
Hazardous weather outlook, Sep 22, 2:44 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT WED SEP 22 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-231945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
344 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ040-043-044-047-048-072-231945-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
344 PM EDT WED SEP 22 2010

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TAC

The radar

The Binghamton radar (KBGM), 129 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
September 22, 4:20 PM EST
Where
Luzerne County, Nesopeck
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.050, -76.220

Several large branches were blown down.

Hail, Luzerne

When
September 22, 4:20 PM EST
Where
Luzerne County, 0.52 mi E of Nesopeck
Measured
0.75 in hail
Reported by
Public
Coordinates
41.050, -76.210

Hail, Luzerne

When
September 22, 4:26 PM EST
Where
Luzerne County, 0.69 mi S of Deringer
Measured
1 in hail
Reported by
Public
Coordinates
40.940, -76.150

Large amounts of quarter size hail fell in Sugarloaf, along with strong winds.

Thunderstorm Wind, Luzerne

When
September 22, 4:26 PM EST
Where
Luzerne County, 0.87 mi NE of Rock Glen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.980, -76.170

Branches were blown down and some siding blew off at the Sugarloaf Golf Course. Nickel size hail also fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261779, 261780, 261781, 261782.